Medical News Today: What to know about lithium toxicity

Lithium toxicity occurs when too much lithium builds up in the bodily tissues or blood.

Lithium helps stabilize mood through its effects on the balance of brain chemicals called neurotransmitters, which include serotonin, norepinephrine, and dopamine.

Research has shown that lithium is effective in the treatment of several different conditions. However, it has a very narrow therapeutic index, meaning that toxicity can develop at dosages close to those that are ideal for treatment.

Due to this, it is relatively easy and common for people taking lithium to develop mild toxicity through, for instance, taking an extra pill or not staying hydrated enough.

Not everyone responds to lithium the same way, meaning that the dosage that causes toxicity can vary among individuals.

However, research has shown that lithium toxicity can occur at blood lithium levels around or above 1.5 milliequivalents per liter (mEq/l). Moderate-to-severe cases typically develop at levels between 2.5 and 3.5 mEq/l.

Aside from the severity of the overdose and individual medical factors, most cases of lithium toxicity fall into one of three categories, depending on how they occur:

Acute lithium toxicity

This type of toxicity occurs when someone who usually does not take lithium takes a large dose, either by accident or intentionally. Acute toxicity often causes immediate gastrointestinal symptoms, while other symptoms tend to develop over several hours as lithium moves into tissues and cells without prior lithium stores.

Acute-on-chronic lithium toxicity

Acute-on-chronic toxicity occurs when a person who regularly takes lithium takes too much of it, either accidentally, deliberately, or because they received the wrong dose.

The symptoms of acute-on-chronic toxicity can vary from mild to severe, depending primarily on how much more lithium the person has taken compared with their regular dose.

Chronic lithium toxicity

Chronic toxicity occurs when a person who takes lithium in the long term undergoes a change in how their body eliminates or absorbs lithium.

Other medical conditions, especially kidney conditions, are usually responsible for this change. However, factors that increase salt reabsorption in the kidneys can also increase lithium reabsorption. These include:

  • dehydration and electrolyte imbalances
  • heavy alcohol consumption
  • low sodium or salt restricted diets
  • diuretics
  • nonsteroidal anti-inflammatory drugs (NSAIDs)
  • angiotensin converting enzyme (ACE) inhibitors
  • heart failure
  • fever
  • diarrhea, nausea, and vomiting
  • excessive sweating or exercise

People with chronic lithium toxicity often have symptoms that do not seem to correspond with blood lithium levels. The reason for this is that lithium accumulates in the bodily tissues.

Chronic accumulation also means that symptoms can last for days, weeks, or even months after the person stops taking lithium, as it takes time to leave the bodily tissues.

Lithium tends to accumulate the most in the brain and kidneys. It builds up to a lesser extent in the thyroid, bones, muscles, and liver.

Source Article from https://www.medicalnewstoday.com/articles/327145.php

コメントを残す

メールアドレスが公開されることはありません。 * が付いている欄は必須項目です